1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin, Lactic Acidosis and Health Anxiety?

Discussion in 'Metformin/Biguanides' started by Sarah-b, May 19, 2016.

  1. Sarah-b

    Sarah-b Type 2 · Member

    Messages:
    12
    Likes Received:
    4
    Trophy Points:
    43
    I started Metformin on Tuesday - firstly reading the leaflet enclosed within and ever since (due to my health anxiety) I've been worrying about lactic acidosis!!

    I'm astounded my nurse didn't even mention it, had I not read the info I would have been totally unaware.

    So I'm wondering:

    1. Is it something that occurs upon starting the meds or can it happen at any time one is taking Metformin?

    2. Do I *need* to be worrying about it?

    3. It says do not drink alcohol due to increased risk - I rarely drink (less than once a month) but occasionally enjoy a glass of cider, wine or even a cocktail, is that forbidden now?

    Thanks for reading....

    S X
     
  2. Squire Fulwood

    Squire Fulwood Type 2 · Expert

    Messages:
    6,057
    Likes Received:
    4,814
    Trophy Points:
    178
    Nothing is forbidden unless your body gives you a warning. The bit of paper in the box of pills lists absolutely everything, they all do, but it doesn't mean you are going to suffer from any of them. Take the tablets, check to see if you have a specific problem and notify your nurse if you do.

    If anything causes you concern you can stop taking the pills before you discuss it with your nurse. You're in charge.
     
  3. AndBreathe

    AndBreathe I reversed my Type 2 · Expert
    Retired Moderator

    Messages:
    9,664
    Likes Received:
    15,726
    Trophy Points:
    178
    Sarah - Of all the people I have seen pass through this forum, I can only think of one person who has suffered lactic acidosis, related to Metformin. Please take that as a comfort because we see a very large number of people in a trouble-free manner. The member I can think of is @andcol . I have tagged him here, and I feel certain he'll comment at some stage, but being the working day, that may not be immediately.

    Regarding the odd glass of wine: again, many people manage to have a drink whilst using Metformin. I'm unsure how it would go if you were to be drinking significant quantities, regularly, but whether on Metformin or not, that's not the greatest approach,

    I do appreciate everyone feels a little nervy when starting any medication, but it really is a very safe treatment used by many, many diabetics, without any issues. If you do experience any issues that concern you, you could always call your nurse or Doc for reassurance.

    Good luck with it all.
     
    • Agree Agree x 1
  4. carty

    carty Type 2 · Well-Known Member

    Messages:
    3,074
    Likes Received:
    1,953
    Trophy Points:
    178
    You may find your pharmacist can help you I was worried about the same things that you are and my local pharmacist reassured me about the low chance of lactic acidosis and also the alcohol restriction he said try a drink and if you are ok then don't worry He explained that the pharmaceutical company have to cover every possible side effect
    CAROL
     
  5. andcol

    andcol I reversed my Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    3,181
    Likes Received:
    4,106
    Trophy Points:
    198
    Hi @Sarah-b

    Don't worry about the side effects. Yes I suffered badly (it felt like all my veins were full of acid) this took about 10 days to take effect and mostly cleared after about 24 hours after stopping the Met. There is nothing you can do to stop getting side effects so no point stressing (I know easier said than done) if you do react then just ring your GP and talk it through.
     
  6. Sarah-b

    Sarah-b Type 2 · Member

    Messages:
    12
    Likes Received:
    4
    Trophy Points:
    43
    Thanks for the replies!!


    Sent from my iPhone using DCUK Forum
     
  7. MMaD

    MMaD · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I've been a type 2 for well over 25 years, most of that time has been spent on Metformin and Gliclazide twice per day.
    In more recent years I've suffered badly from a buildup of lactic Acid in my legs when I walk. This causes almost unbearable pain
    and I have to stop walking and wait for it to stop. For type 2 Dibetics there arn't many alternative treatments. So I've learnt to manage it. Yes I have tried a lot of other treatments, and I currently also take Lixisenatide.
    Beware of the side effects
     
  8. AndBreathe

    AndBreathe I reversed my Type 2 · Expert
    Retired Moderator

    Messages:
    9,664
    Likes Received:
    15,726
    Trophy Points:
    178
    Do you still take Metformin? Did you have tests to determine the build up of lactic acid?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook